The 2 of us

After trying hard for almost 4 months David has endured long enough some nasty side effects to Oxycontin and/or Oxynorm. Pain relief has been very good but thos side effects are too much and outweigh the pluses. Together with a spell in hospital over Christmas its been rough for him. Oh yes and yesterday's endoscopy revealed bits we'd rather it hadn't

Wonderful Dr James at pain clinic is changing Oxycontin 70mgx2 daily and Oxynorm 10mgx2 daily to a lower dose + putting him on Butrams patches. First apt with GP is Monday then we will know what dose consultant is looking to.

Not a combination I've come across before so any advice what to expect be greatfully recieved. Assume as with all strong meds it will be lower to start with.

Pat x

Last edited by

24 Replies

oldestnewest
  • Sorry to hear things are not too good for David just now, but hopefully the new cocktail will work for him, Paton I do not know much about these strong drug combos but am sure someone will catch up with you later about it. Best wishes and take care.xx

  • XXX

  • Pat, can't advise on the meds but sending hugs to you both. Hope things improve quickly for David with this change. Xx

  • We'll give it a bash. Iam told age is against him!!!

    x

  • Sorry I can't help I'm ok an MST, Tramadol, ora morph, Duluxoteine that helped really well but after a couple of years now I think I've built a tolerance. Hope it works out for you.

    Patrick.

  • Thanks Patrick. Even after 30 yrs there always seem another cocktail in the cipboard

    x

  • Good luck to you both...

  • Hello Pat

    Could it be that they are concerned at the contraindication David is suffering from.

    The reductions in dose will reduce the side effects while the Butrans patch will more slowly give a more consistent dose and will be less problematic.

    That is all I can think of at this time

    All the best keep a hold

    BOB XX

  • Thanks Bob. Sadly age doesn't help they say! Not sure if they meant me or David

    x

  • Pat

    I can relate Hazel and I discuss our corresponding aches and pains.

    Must be becoming two old fogies Lol

    BOBxx

  • We are the new 40s they say.

    x

  • Sorry for butting in Dan but can't help myself. My wife has had long waits for letters from hospital to GP telling them to Inc one of her meds. She is on chemo. After 3 weeks of being told by the practice, still no letter, I heard about it. I persuaded Ann to ring the hospital and talk to the Consultant's secretary. She received immediate confirmation of the date that the letter had been sent. She then challenged the practice manager about the letter again but including the date sent. 30 mins later the letter was found at the bottom of an in tray and had never been passed to a doctor to authorise the prescription.

    HTH. Rib

  • XXX

  • Itching all over. Sweatubg. Sick not just nausea. But the worst was not being able to breath. Combined with his COPd it was a bit too worrying. The lung infection resulting in hoapitalisation was probably the final straw.

    Pre side effects taking such a hold he was finding the combination was working. Yes only last 10 hrs max but top up with Oxynorm and he was on top of pain. No fuzzy head either.

    He was on Fentanyl pre Oxycontin for around 13 yrs. Way back then it followed oramorph which sadly he self meicated on a little too often.

    Fentanyl with cocodramol for breakthough was of its time.

    Consultant says he wants to try Butrams as we haven't gone down this route yet. I love thhe 'we'! Does seem od though to keep him on Oxyc even at a lower dose if e reacts so badly. Consultant knows if things aren't right i will contact him and he reacts immediately. Yes it is a wonderful relationship and have huge respect for him. And he does a smashing hug. For me not David.

    Sadly though Dan as David gets older the doses of pain relief have to be increased or changed. Other conditions associated withh his orginal trauma are coming more to the forefront too.

    Thansk for advice. Always good

    Pat x

  • Paton,

    I use Butrans patches for my chronic pain, I find they are a good 'baseline' drug which helps avoid the peaks & troughs of other drugs but I still take oral painkillers too, it's not as good as I'd hoped but as I said to a lady in clinic last week, they take the edge off X

  • xxx

  • Hi Pat

    sorry about all the pain he is in....I couldent get on with OxyContin ........but am doing OK so far on oxynorm 3x5mg daily & tramadol 50mg 3x daily it took a long time to get a result because of my kidneys &I so many other problems....hopefully you will find the right meds real soon .

    Good luck

    Peggy x

  • All a cross between assorted cocktails and lottery.

    If it works then ang on to it.

    x

  • I am on Hydrocodone /Acetaminophen ( 10-325) Butrans patch ( 5 mg). I also take Cymbalta. Usually take 4 Hydro a day. The patch is changed and new one placed at different site. This combination has allowed me to function . Still struggle but tolerable . My most recent find is OUTBACK PAIN RELIEF ROLL ON. All natural and really helps a lot with side and sciatic pain . You can buy on Amazon. Com . Works fast and the smell goes away in about 5 min . After you roll on, massage it in , great relief ! I use it on any trigger point/ sore spot.

    Butrans patch is suppose to be changed once a week on same day, same time. To keep up with when to change , day and time, I use the alarm setting on my smart phone ( I-Phone 6). I also use the alarm setting for my Hydro times. From time I take first one in morning, I set reminders for 4 hours apart throughout the day. I have to stay on top of it or I forget and the pain gets to high and takes longer to bring down . Hope all this has helped 😘

  • Sounds like you have a memory plan which worjs for you. David has to make do with me being the buzzer to remind hhim!

    x

  • Hello Paton,

    I am very sorry to hear the news about David and the tough time that you are both having. I really do hope that there is some respite soon.

    I have used the Butrans patches (40mg) and found that they were really good for dealing with the peaks and troughs of pain relief.

    I did suffer some skin reaction which eventually meant that I changed to Fentanyl patches after about 18 months. I started taking antihistamines which did deal with the itching part of the skin reaction.

    I hope that they do the job for David.

    Best wishes,

    Dave

  • Thanks for this. He was an Fentanyl for about 13 yrs and yes had reaction to the syicky bits too. Hydrocautizone cream took the edge away but after all those years Fentanyl seemed to be losing itseffect. Hence Oxycontin.

    Now looks like next cocktail will be back to patches.

    We'll get him back on track...eventually

    Pat x

  • Like you Dab my eyebrows shhot up when I heard the combination. As he seems o react badly to the Oxycontin I thouh Consultant would want him away from them completely.

    His suggestions don't make good bedfellows to muy mind.

    Have known Dr James many years and trust him completely just horrible to watch David being the guinea pig.

    x

  • Thanks for so many replies. Computer decided not to speak with me so replying bit slower

    Damned technology

    Pat x

You may also like...